Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
190 Doctors are Online

What is the need of nero observation on a patient overdosed with insulin?

hi i am a student nurses writing an assignment on patient care for a person( non diabetic) who is a DSH and overdosed on insulin from her husband(diabetic). I cared for this patient on placement doing 1/2 hourly Blood glucose checks and neuro obs. I would like to know why i had to do neuro obs for this patient. please kind regards christina
Asked On : Sun, 6 May 2012
Answers:  2 Views:  93
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
General & Family Physician 's  Response
Dear Christina,

Welcome to HealthcareMagic forum.

It is evident that the patient in question suffered hypoglycemia.

Hypoglycemia is reversible by administering glucose until the effects of insulin wean off from the body. However prolonged hypoglycemia can have serious ill effects on the brain (hypoglycemic encephalopathy) leading to irreversible changes and coma. The most important criteria which determines the prognosis of this patient is duration of hypoglyemia and its severity.

Hence while managing a hypoglycemic patient / insulin overdosage, blood sugars needs to be monitored frequently so that sugars don't fall below critical limits; neurological status is monitored to make sure patient does not go into coma and sugars is infused intravenously to reverse the process.

Hope I have been helpful with my answer.

Wish you good luck.

Regards
Answered: Mon, 7 May 2012
I find this answer helpful
Diabetologist Dr. Pratap VGM's  Response
DEAR SIR/MADAM

IF PATIENT IS OVERDOSED WITH INSULIN, THEN HE WILL HAVE SEVERE HYPOGLYCEMIA

THE SYMPTOMS OF HYPOGLYCEMIA ARE
1. ADRENERGIC SYMPTOMS - PALPITATION, TREMORS
2. NEUROGLYCOPENIC SYMPTOMS - SUCH AS TINGLING AND NUMBENSS, ALTERED SENSORIUM AND FINALLY COMA IF IT IS NOT TREATED CORRECTLY.

YOU NEED TO WATCH OUT FOR THE FOLLOWING SYMPTOMS AND LOOK FOR IT. CORRECT THE HYPOGLYCEMIA AT EARLY STAGES TO AVOID COMPLICATIONS.

THANKS
Answered: Sat, 29 Jun 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
 

 

Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor